Alert archive / Michigan / Snow Advisories in 2007

Snow Advisory 2, NWS Gaylord, MI

January 21, 20075 counties in Michigan

NWS Gaylord, MI issued this snow advisory at Jan 21, 2007, 6:13 PM EST for 5 counties in Michigan. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2007, 6:13 PM EST (23:13 UTC)
Expired
Jan 21, 2007, 9:28 PM EST
In force
3 hr
Issued by
NWS Gaylord, MI

Counties Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KAPX 212313
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
613 PM EST SUN JAN 21 2007

MIZ034>036-041-042-220400-
/O.NEW.KAPX.SN.Y.0002.070121T2313Z-070122T0400Z/
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
613 PM EST SUN JAN 21 2007

...SNOW ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. 

SNOW WILL CONTINUE THIS EVENING...AND WILL ACCUMULATE AN
ADDITIONAL 2 TO 4 INCHES IN THE VICINITY OF HOUGHTON LAKE...
GLADWIN...WEST BRANCH...STANDISH...AND TAWAS. BY THE TIME THE SNOW
SUBSIDES LATE THIS EVENING...STORM TOTAL ACCUMULATIONS WILL RANGE
FROM 4 TO AROUND 7 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

SMITH
1 follow-up statement
000 
WWUS43 KAPX 220228
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
928 PM EST SUN JAN 21 2007

MIZ034>036-041-042-220330-
/O.CAN.KAPX.SN.Y.0002.000000T0000Z-070122T0400Z/
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
928 PM EST SUN JAN 21 2007

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SNOW
ADVISORY. 

$$

SMITH

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this snow advisory went out at Jan 21, 3:52 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 21, 3:52 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EST SUN JAN 21 2007

.DISCUSSION...AFTERNOON SATELLITE/SURFACE/AND RADAR ANALYSIS SHOWS
LARGE AREA OF LIGHT...TO OCCASIONALLY MODERATE...SNOW OVERSPREADING
NORTHERN MICHIGAN FROM THE SOUTHWEST. SNOW IS ASSOCIATED WITH MID
LEVEL ISENTROPIC UPGLIDE AND UPPER LEVEL DIFLUENCE OUT AHEAD OF
RAPIDLY SHEARING SOUTHERN STREAM SHORTWAVE MOVING NORTHEAST OUT OF
CENTRAL IOWA. MID LEVEL SYSTEM BECOMING INCREASINGLY SEPARATED FROM
GULF OF MEXICO MOISTURE FEED WHICH IS NOW CENTERED WELL SOUTHEAST
ALONG THE WESTERN SLOPES OF THE APPALACHIAN MOUNTAIN CHAIN. AS
EXPECTED...PRECIPITATION SHIELD OVER MICHIGAN AND WISCONSIN STEADILY
WEAKENING AS SYSTEM IS RAPIDLY BECOMING MOISTURE STARVED AND WITH
GENERAL LOSS OF MID AND UPPER LEVEL DYNAMICS. SURFACE OBSERVATIONS
AND REGIONAL RADAR PLOTS CONFIRM LOSS OF INTENSITY WITH PRECIP
SHIELD BECOMING SOMEWHAT FRAGMENTED AND SURFACE OBSERVATIONS
GENERALLY SHOWING VISIBILITIES GREATER THAN 1 MILE (EARLIER
OBSERVATIONS IN SOUTHERN WISCONSIN SHOWED SEVERAL REPORTS OF
MODERATE TO HEAVY SNOW WITH VISIBILITIES DOWN TO LESS THAN A HALF A
MILE). LONE EXCEPTION OF THIS IS NARROW FRONTOGENETICAL DRIVEN BAND
WORKING INTO SOUTHEAST SECTIONS OF THE CWA WITH REPORTS OF
VISIBILITIES UNDER A QUARTER A MILE AND SNOWFALL RATES APPROACHING 1
TO 2 INCHES PER HOUR. ALSO WORKING AGAINST SIGNIFICANT PRECIPITATION
FOR NORTHERN AREAS OF THE CWA IS AMBIENT DRY AIR MASS IN PLACE (12Z
LOCAL SOUNDING HAD PWAT OF ONLY 0.29 INCHES)...WITH INITIAL SLUG OF
MOISTURE WASTED ON MOISTENING OF LOW AND MID LEVEL DRY AIR. STEADILY
SHRINKING DONUT HOLE ON LOCAL RADAR SHOWS THIS PROCESS ABOUT
COMPLETE AND FOR SNOW TO START REACHING THE GROUND OVER ALL NORTHERN
MICHIGAN BY LATE AFTERNOON. FORECAST CONCERNS CENTER ON DEPARTURE OF
SYSTEM THIS EVENING WITH ATTENTION THEN FOCUSING OF POSSIBLE WEAK
LAKE EFFECT SNOWS LATER TONIGHT.

TONIGHT...SHORTWAVE EXPECTED TO CONTINUE TO SHEAR OUT AS IT RUNS
INTO CONFLUENT MID LEVEL FLOW OVER THE EASTERN LAKES. SATELLITE
EXTRAPOLATION AND LATEST MODEL GUIDANCE SHOWS 700MB LOW AND REMNANTS
OF SHORTWAVE SET TO CROSS NORTHERN MICHIGAN THIS EVENING. BEST MID
LEVEL FRONTOGENETICAL FORCING...CENTERED BETWEEN 400MB AND 550MB...
OCCURS LATER THIS AFTERNOON BEFORE QUICKLY WEAKENING AND EXITING OFF
TO THE EAST. WILL CARRY CATEGORICAL POPS EASTERN AND WESTERN
SECTIONS OF NORTHERN LOWER AS WELL AS THE STRAITS REGION EARLY THIS
EVENING WHERE DYNAMICS HOLD ON THE LONGEST...WITH LIKELY ALL OTHER
AREAS. AS FOR AMOUNTS...LOOKING AT PERHAPS ANOTHER INCH OR SO
THROUGH THIS EVENING...WITH PERHAPS AN ISOLATED 3 INCH AMOUNT OVER
SOUTHEAST SECTIONS IN AREA OF MORE IMPRESSIVE RADAR SIGNATURES. BY
LATER TONIGHT...ATTENTION TURNS TO THE MESOSCALE AS 1000MB TO 850MB
WINDS VEER AROUND LIGHT WEST TO WEST-NORTHWEST OVER LAKE SUPERIOR
AND NORTHERN LAKE MICHIGAN. WEAK WIND FLOW OF ONLY 10 KNOTS...
COMBINED WITH MARGINAL DELTA T VALUES OF ONLY 14C TO 15C SHOULD KEEP
MOISTURE FLUX RATHER LIMITED. WILL KEEP CHANCE WORDING FOR LIGHT
SNOW SHOWERS NEAR THE LAKESHORE IN FAVORED WEST TO WEST NORTHWEST
FLOW AREAS. FOR THE REST OF THE AREA...MODEL POINT SOUNDINGS SHOW
NEARLY SATURATED CONDITIONS UP THROUGH THE MID LEVELS. HOWEVER...
WITH LOSS OF DYNAMICS EXPECT NOTHING MORE THAN SCATTERED FLURRIES.

MSB

LONGER TERM ISSUES (MONDAY THROUGH SUNDAY)...RIDGING BUILDING ACROSS
WESTERN NORTH AMERICA AND ACROSS THE NORTH ATLANTIC WILL HOLD MEAN
TROUGHING IN PLACE ACROSS EASTERN NORTH AMERICA.  THIS SHOULD KEEP
THE RECENT COLDER PATTERN IN PLACE ACROSS THE GREAT LAKES FOR THE
COMING WEEK...WITH A REINFORCING SHOT OF COLD AIR ANTICIPATED TO
ARRIVE DURING MIDWEEK.  IN THE MEANTIME...CONTINUED NUISANCE LAKE
CONVECTION TO DEAL THROUGH TUESDAY NIGHT WILL BE THE MAIN FORECAST
ISSUE...ANOTHER PROBLEM IS MID LEVEL SPEED MAX DROPPING IN FROM THE
NORTHWEST MONDAY NIGHT/TUESDAY...AND WHETHER IT TRACKS CLOSE ENOUGH
TO THE FORECAST AREA TO HAVE AN IMPACT.

MONDAY...NOT A LOT TO LATCH ONTO FOR MONDAY...MOST WEST/NORTHWEST
FLOW IN PLACE ACROSS THE FORECAST AREA AS A SHORT WAVE TROUGH
CURRENTLY OVER WESTERN KS PER WV IMAGERY CROSSES SOUTHERN LOWER
DURING THE AFTERNOON...WEAK UPPER LEVEL TROUGH DOES SLIDE ACROSS THE
FORECAST AREA DURING THE AFTERNOON.  GUIDANCE HAS TRENDED
CONSIDERABLY DRIER THAN 20/12Z AND 21/00Z RUNS...GFS IN PARTICULAR.
ONLY REAL ISSUE WILL DEAL WITH LAKE EFFECT POTENTIAL.  850MB
TEMPERATURES AROUND -10C WITH INVERSION HEIGHTS IN THE SAME
VICINITY...1000-850MB WINDS ARE PRETTY LIGHT (AOB 10 KTS) WHICH
SHOULD KEEP MUCH OF THE ACTIVITY CLOSE TO THE LAKE MICHIGAN
SHORELINE.  OFF LAKE SUPERIOR...WINDS A LITTLE STRONGER AND ORIENTED
WEST-NORTHWEST...KEEPING BEST POTENTIAL FOR SNOW SHOWERS IN THE
WHITEFISH BAY VICINITY.  THIS CONTINUES INTO MONDAY NIGHT AS
WESTERLY FLOW INCREASES (AROUND 15 KTS OR SO) WHICH SHOULD PUSH SOME
SNOW SHOWERS A LITTLE FARTHER INLAND.

TUESDAY...MEANWHILE...MID LEVEL SPEED MAX FORECAST TO DROP IN FROM
THE NORTHWEST...WHICH WV IMAGERY SHOWS ACROSS NORTHERN BRITISH
COLUMBIA.  QUESTION IS WHERE WILL IT GO ONCE IT COMES OVER THE TOP
OF THE RIDGE WITH GUIDANCE STILL SPREAD OUT WITH REGARDS TO THE
TRACK OF THIS FEATURE.  GFS FARTHER WEST...NAM EAST...UKMET IN THE
MIDDLE...RGEM ALONG THE GFS TRACK BUT SLOWER.  HAVING SAID THAT...
WITH THIS FEATURE STILL 2000 MILES TO THE NORTHWEST NOT GOING TO
FRET OVER THE DETAILS AT THIS POINT...TRACK ENVELOPE IS CLOSE
ENOUGH TO THE FORECAST AREA TO JUSTIFY AT LEAST A LOW CHANCE OF
SNOW EVERYWHERE (OUTSIDE OF LAKE EFFECT AREAS) DURING THE DAY
TUESDAY...WHICH WILL SUFFICE FOR THE TIME BEING.  ATTENTION THEN
TURNS TO ALBERTA CLIPPER DROPPING THROUGH THE PLAINS...FORECASTS OF
WHICH HAVING A DECIDEDLY MORE SOUTHERLY TREND IN THE TRACK.  FOR NOW
WILL JUST ADJUST THE POPS FROM SOUTH (HIGHER) TO NORTH (LOWER) AND
WATCH THE TRENDS...TOO BIG A SWITCH FROM EARLIER MODEL RUNS TO MAKE
MAJOR CHANGES.

EXTENDED FORECAST (WEDNESDAY THROUGH SUNDAY)...EXTENDED PERIOD
BEGINS WITH PASSAGE OF AFOREMENTIONED CLIPPER WEDNESDAY...WHICH WILL
ALSO SERVE TO PULL COLDER AIR INTO THE WESTERN LAKES IN ITS WAKE FOR
THURSDAY (PERHAPS SUB 510DM THICKNESSES/850MB TEMPERATURES BELOW
-15C).  THIS SHOULD SET THE STAGE FOR AT LEAST ONE DAY OF DECENT LES
POTENTIAL (PROBABLY THURSDAY)...BUT CORE OF COLDEST AIR DOESNT
APPEAR AT THIS POINT AS IF IT WILL LAST INTO FRIDAY AS A STRONGER
PACIFIC ORIGIN SHORT WAVE TROUGH CROSSES CENTRAL CANADA.  ASSOCIATED
WARM FRONT COULD IMPACT THE REGION ON FRIDAY...THEN FOLLOWED BY
ANOTHER PUSH OF COLDER AIR FOR NEXT WEEKEND WITH 850MB TEMPERATURES
DROPPING BACK INTO THE TEENS BELOW ZERO.

COMBINATIONS OF TROUGH PASSAGES AND SUBSEQUENT LAKE EFFECT WILL
NECESSITATE SNOW CHANCES PRETTY MUCH THE ENTIRE EXTENDED PERIOD.
BEST CHANCE FOR A PERIOD OF DRY WEATHER LOOKS TO BE WHEN RIDGING
CROSSES THE STATE AHEAD OF WEEKEND COLD FRONTAL PASSAGE SOMETIME
FRIDAY OR PERHAPS SATURDAY IF FRONT ENDS UP SLOWER THAN CURRENTLY
FORECAST (WHICH WOULD THEN KEEP A THREAT FOR SOME LES GOING INTO
FRIDAY).  FOR NOW FORECAST WILL REFLECT THE DRY SCENARIO FRIDAY...
THEN TURNING COLDER/SNOWIER FOR NEXT WEEKEND.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 21, 4:10 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EST SUN JAN 21 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-221015-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
410 PM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

ADDITIONAL LIGHT ACCUMULATIONS OF SNOW ARE LIKELY THROUGH EARLY THIS
EVENING...ESPECIALLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM
HARRISVILLE TO HOUGHTON LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER PUSH OF COLDER AIR IS EXPECTED TO INVADE NORTHERN MICHIGAN
DURING THE MIDWEEK PERIOD.  THIS MAY RESULT IN A NEW ROUND OF
ACCUMULATING LAKE EFFECT SNOWFALL...ESPECIALLY ACROSS NORTHWEST
LOWER MICHIGAN IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MSB

In the hours before

Local storm report, Jan 21, 4:46 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EST SUN JAN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             ST. HELEN               44.36N 84.42W
01/21/2007  M3.0 INCH        ROSCOMMON          MI   TRAINED SPOTTER

            3 HR TOTAL THRU 4 PM. SNOWDEPTH 10 IN.

0400 PM     SNOW             ST. HELEN               44.36N 84.42W
01/21/2007  M3.6 INCH        ROSCOMMON          MI   NWS EMPLOYEE

            3 HR TOTAL THRU 4 PM.

0444 PM     SNOW             GLADWIN                 43.98N 84.49W
01/21/2007  M3.5 INCH        GLADWIN            MI   PUBLIC

            5 HR TOTAL THRU 5 PM.

&&

ADAM
Local storm report, Jan 21, 5:52 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
552 PM EST SUN JAN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     SNOW             GLADWIN                 43.98N 84.49W
01/21/2007  M5.5 INCH        GLADWIN            MI   PUBLIC

            4 HR TOTAL THRU 6 PM.

&&

BSMITH

Nearby

Snow Advisories in Michigan, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.